New York, 2016

Drought in New York, July 21 to 31, 2016

July 21 to 31, 2016 · NWS BUF · 12 events in 12 counties and zones

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The driest conditions were across the Buffalo metro area and Niagara Frontier where lake shadowing reduced the frequency of showers and thunderstorms. The USGS ground water level network showed that numerous wells are in the driest 10th percentile. The dry conditions are beginning to have an impact on crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 9:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 9:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1014 PM EDT WED JUL 20 2016

.SYNOPSIS...
High pressure will drift across the region tonight bringing a
continuation of mainly clear skies. The surface high will settle off
the east coast Thursday allowing heat and humidity to build across
the region through the weekend. Scattered strong thunderstorms are
possible across the region Friday ahead of an approaching weak cold
front, and again Sunday night and Monday with another weak cold
front.

&&

.NEAR TERM /THROUGH THURSDAY/...
IR satellite imagery showing clear skies across the entire region,
with high pressure providing plenty of dry air and subsidence.

Overnight, the lack of cloud cover, mostly light winds, and dry
airmass under the surface high will promote good radiational
cooling. Temperatures will drop into the upper 50s to lower 60s on
the lake plains, and around 50 in the cooler Southern Tier valleys
and Lewis County. The relatively low dew points should limit the
southern tier valley fog, but some isolated to patchy fog cannot be
ruled out there along the upper Allegheny and upper Genesee
watersheds.

Heat will build into the region Thursday as the surface high settles
off the Mid Atlantic coast. 850 mb temperatures will surge to about
+20C by late Thursday afternoon, with only some increasing thin high
cloud cover doing little to counter the warmer airmass. High
temperatures will ramp up into the upper 80s to lower 90s, with the
warmest readings along the Genesee Valley and northern Finger Lakes
region. Gradient southwest flow off the lakes will keep the Buffalo
and Watertown areas slightly cooler. Thursday will be relatively dry
compared to more humid days to come this weekend, as dew points in
the upper 40s in the Southern Tier to the mid to upper 50s near the
lakes will keep the heat somewhat tolerable. Dew points will finally
start to surge into the 60s by Thursday evening ahead of the next
approaching shortwave along with increasing mid and high level cloud
cover.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
An anomalously strong 593dm ridge will remain across the Plains but
will influence our region with continued hot weather.

The hot afternoons through the upcoming weekend will be accompanied
by overnight lows that will be in the 70s across the more densely
populated lake plains. This means that our temperatures will average
5 to as much as 10 deg f above normal throughout the period...which
is made even more impressive knowing that we are in the midst of our
thermal solstice. It is also interesting that the above normal
temperatures and current moderate to severe drought will feed upon
each other...with the alarmingly dry antecedent soil conditions
adding several degrees to daytime highs while the higher temps will
further exacerbate the problems associated with the drought.

As we head into the upcoming weekend...a Pacific based shortwave
pushing across the Northern Rockies will basically flatten the
impressive ridge. Meanwhile...lowering hgts near Hawaii will
encourage the heart of the newly flattened ridge to retrograde back
across the Desert Southwest to the California Coast. This will leave
a seasonally biased area of high pressure that will monopolize the
weather between 20-35 N from Hawaii to the Southeast Coast...while
downstream troughing over the St Lawrence Valley will eventually
allow a legitimate cold front to push through with a refreshingly
cooler and less humid airmass. More on that in the long term
discussion.

As for the day to day details...

Thursday night a cold frontal boundary will push south across
Southern Ontario. Convection that will have had previously blown up
well ahead of the front could sustain itself as it pushes south
across Lake Ontario early in the night... and if it can...it should
encounter an unstable airmass over Western and North Central New
York. Given the northwesterly flow aloft...there will also be
favorable kinematics to induce bulk shear values in excess of 40
knots. This would be favorable for strong to severe convection with
an emphasis being placed on damaging straight line winds. The most
favorable area for such activity should be west of the Finger Lakes
where organized convection would likely build southeast into the
most unstable air. SPC has included the forecast area within a
Marginal Risk for severe storms. Temperatures Thursday night will
likely remain above 70 for the majority of the region.

On Friday...any strong storms from the previous night should have
since weakened and pushed south...while another area of convection
associated with a cold front will take aim on the region. Between
the two batches of storms...there will likely be a 3-6 hour window
of uneventful weather...but this will be nearly impossible to narrow
down from this vantage point given the timing and strength of the
original convection. In any case...the cold front will push south
across the forecast area during the midday and afternoon. As the
atmosphere heats back up and 're-loads'...the stage could be set for
another round of strong storms. Another SPC Marginal Risk for severe
storms has been highlighted across the forecast area with a Slight
Risk further east. Otherwise it will be very warm and humid with H85
temps in the upper teens supporting afternoon temperatures in the
upper 80s to near 90 for the lake plains and most valleys.

The cold front will push south of our region Friday night while
drier air will make its way across the Lower Great Lakes. Any
lingering showers or storms will end early with skies clearing from
the northwest during the course of the night. Unfortunately...there
is not expected to be a real change in airmasses...so temperatures
will be similar to those from the previous night.

On Saturday...high pressure will build back across our region with
dry weather while a reinforcing push of oppressive warmth will make
its way across the Lower Great Lakes. H85 temps should again be in
the upper teens to near 20...so our afternoon temps will climb back
towards 90 away from the lakes and higher terrain. Fair weather can
be anticipated into Saturday night with high pressure still over the
region. Temps Saturday night will again hold well above normal.

The western flank of the ridge will bring a return of heat and
humidity Sunday. Temps will once again rise into the mid to upper
80s. The next area of convection will be associated ahead of an
incoming cold front and strong shortwave trough. Will carry chance
pops for Sunday night, with a another warm night in the mid 60s to
lower 70s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A cold front and sharp mid-level shortwave trough look to cross our
forecast area on Monday bringing a threat of showers and
thunderstorms and what looks like a nice break in the weekend heat
behind the front. 12z GFS and ECMWF runs show good agreement on the
timing of the front which could work with the daytime heating cycle
to cut through a decently sheared and unstable airmass potentially
triggering strong to severe storms. Have continued high end chance
POPs as its tough to go any higher at this range while in drought.
Temperatures and humidity levels on Monday will remain warm and
sticky ahead of the front with highs forecast in the mid 80s and
dewpoints in the upper 60s to around 70.

Central Canadian sourced continental polar high pressure is forecast
to edge south across the Great Lakes in the wake of the front and
bring a more comfortable airmass with temperatures closer to normal
levels by mid next week. Have included slight/low chance POPs
through Monday night-Tuesday with some uncertainty as to the speed
the front will exit our region. Dry weather expected by Wednesday
with temperatures only running a touch above normal and dewpoints in
a more comfortable range of upper 50s to low 60s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
High pressure will remain across the lower Great Lakes region
tonight with clear skies and light winds. There may be some limited
patchy valley fog across the Southern Tier with local IFR from 06Z-
12Z Thurs, but this should not impact KJHW. Otherwise VFR will
prevail for the rest of the area.

High pressure will drift off the Mid Atlantic coast on Thursday,
remaining close enough to support more subsidence and drying with
VFR prevailing. Expect just a modest increase in high cirrus level
cloudiness later in the day ahead of a weak cold front moving into
the central Great Lakes.

Outlook...
Friday...Mainly VFR with a chance of showers and thunderstorms and
associated brief MVFR/IFR.
Saturday and Sunday...VFR.
Sunday night and Monday... Mainly VFR with a chance of showers and
thunderstorms and associated brief MVFR/IFR.

&&

.MARINE...
High pressure will remain across the lower Great Lakes through
tonight, with light winds and flat wave action lasting through
Thursday. A weak front will cross the region Friday bringing some
scattered showers and thunderstorms a bit more wind and chop on the
lakes, but winds and waves will likely remain below small craft
advisory criteria. High pressure will build across the lakes again
this weekend and promote more fine boating conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...RSH/SMITH/WCH
LONG TERM...SMITH
AVIATION...HITCHCOCK
MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Jul 20, 4:23 AM EST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT WED JUL 20 2016

LOZ045-NYZ001>008-010>014-019>021-085-210930-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO...
CENTRAL NEW YORK AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT SETTLING SOUTH FROM ONTARIO WILL GENERATE SOME
THUNDERSTORMS ACROSS THE REGION LATE THURSDAY NIGHT AND FRIDAY.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE
PRIMARY THREAT BEING IN THE FORM OF DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>044-062>065-SLZ022-024-210930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT SETTLING SOUTH FROM ONTARIO WILL GENERATE SOME
THUNDERSTORMS ACROSS THE REGION LATE THURSDAY NIGHT AND FRIDAY.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE
PRIMARY THREAT BEING IN THE FORM OF DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Niagara

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Niagara forecast zone
Reported by
Drought Monitor
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Drought, Orleans

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Orleans forecast zone
Reported by
Drought Monitor
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Drought, Monroe

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Drought, Northern Erie

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Northern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Drought, Genesee

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Genesee forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Drought, Wyoming

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Wyoming forecast zone
Reported by
Drought Monitor
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Drought, Livingston

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Drought, Ontario

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Ontario forecast zone
Reported by
Drought Monitor
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Drought, Southern Erie

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Southern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Drought, Chautauqua

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Drought, Cattaraugus

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Cattaraugus forecast zone
Reported by
Drought Monitor
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Drought, Allegany

When
July 21, 12:00 AM EST to July 31, 11:59 PM EST
Where
Allegany forecast zone
Reported by
Drought Monitor
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654138, 654139, 654140, 654141, 654142, 654143, 654144, 654145, 654146, 654147, 654148, 654149.